Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Blacksburg, VA

July 31, 20195 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2019, 3:38 PM EDT for 5 counties in Virginia. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2019, 3:38 PM EDT (19:38 UTC)
Expired
Jul 31, 2019, 4:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:42 PM EDTTSTM WND DMG2 Nw Iron Gate, VAFEW LARGE TREES BLOWN DOWN NEAR LINDEN PARK. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS51 KRNK 311938
SVRRNK
VAC005-017-023-163-678-312045-
/O.NEW.KRNK.SV.W.0166.190731T1938Z-190731T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
338 PM EDT Wed Jul 31 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Alleghany County in west central Virginia...
  The City of Lexington in west central Virginia...
  Southeastern Bath County in west central Virginia...
  Northern Rockbridge County in west central Virginia...
  North central Botetourt County in west central Virginia...

* Until 445 PM EDT

* At 338 PM EDT, a severe thunderstorm was located over Glen Wilton,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lexington...
  Clifton Forge...
  Goshen...
  Millboro...
  and Collierstown.

This includes The following Location VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3763 7984 3773 7992 3794 7982 3808 7953
      3781 7927
TIME...MOT...LOC 1938Z 233DEG 17KT 3775 7984 

HAIL...1.00IN
WIND...60MPH
 
$$

VFJ
3 follow-up statements
639 
WWUS51 KRNK 312000
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Wed Jul 31 2019

VAC005-017-023-163-678-312045-
/O.CON.KRNK.SV.W.0166.000000T0000Z-190731T2045Z/
Alleghany VA-City of Lexington VA-Bath VA-Rockbridge VA-Botetourt VA-
400 PM EDT Wed Jul 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
NORTHEASTERN ALLEGHANY...SOUTHEASTERN BATH...NORTHERN ROCKBRIDGE AND
NORTH CENTRAL BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE
CITY OF LEXINGTON...

At 400 PM EDT, a severe thunderstorm was located over Longdale
Furnace, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lexington...
Clifton Forge...
Goshen...
Millboro...
and Collierstown.

This includes The following Location VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3765 7977 3778 7990 3779 7989 3808 7953
      3781 7927
TIME...MOT...LOC 2000Z 233DEG 17KT 3781 7973 

HAIL...1.00IN
WIND...60MPH
 
$$

VFJ
630 
WWUS51 KRNK 312031
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
431 PM EDT Wed Jul 31 2019

VAC005-017-023-312041-
/O.CAN.KRNK.SV.W.0166.000000T0000Z-190731T2045Z/
Alleghany VA-Bath VA-Botetourt VA-
431 PM EDT Wed Jul 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN ALLEGHANY...SOUTHEASTERN BATH AND NORTH CENTRAL
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3771 7958 3798 7943 3781 7927
TIME...MOT...LOC 2031Z 233DEG 17KT 3790 7958 

$$

VAC163-678-312045-
/O.CON.KRNK.SV.W.0166.000000T0000Z-190731T2045Z/
City of Lexington VA-Rockbridge VA-
431 PM EDT Wed Jul 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
CENTRAL ROCKBRIDGE COUNTY AND THE CITY OF LEXINGTON...

At 431 PM EDT, a severe thunderstorm was located near Nimrod Hall,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lexington...
Rockbridge Baths...
and Cornwall.

This includes The following Location VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3771 7958 3798 7943 3781 7927
TIME...MOT...LOC 2031Z 233DEG 17KT 3790 7958 

HAIL...1.00IN
WIND...60MPH
 
$$

VFJ
749 
WWUS51 KRNK 312037
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT Wed Jul 31 2019

VAC163-678-312047-
/O.EXP.KRNK.SV.W.0166.000000T0000Z-190731T2045Z/
City of Lexington VA-Rockbridge VA-
437 PM EDT Wed Jul 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL ROCKBRIDGE COUNTY AND THE CITY OF LEXINGTON WILL EXPIRE AT
445 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3771 7958 3798 7943 3781 7927
TIME...MOT...LOC 2037Z 233DEG 17KT 3792 7955 

$$

VFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:48 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 31, 2:48 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
248 PM EDT Wed Jul 31 2019

.SYNOPSIS...
The weather pattern will be quite stagnant across the
Appalachians and central mid Atlantic region for the next
several days. This will allow an old frontal boundary to combine
with upper level disturbances to keep showers and thunderstorms
with heavy rainfall in the forecast through the first part of
the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...

In similar fashion to yesterday, scattered thunderstorms have
developed early this afternoon aided by forcing from the
lingering frontal boundary. Not a lot of dynamic support for
widespread organized convection, but outflow boundary
interaction and moderate instability will help some storms with
strong gusty winds to pulse up from time to time. Very heavy
rainfall is also possible with the stronger storms and some
localized hydro issues are possible.

Expect the storms to continue into this evening with a typical
diurnal trend, though there looks to be enough synoptic support
to help precipitation linger deeper into the evening and
anticipate that some showers will be wafting around through the
overnight. There will also be some fog especially in the valleys
west of the Blue Ridge.

With little change in the overall pattern and another shot of
short wave energy rotating into the upper trof over the eastern
US, expect another round of showers/thunder on Thursday with a
continued localized severe/hydro threat.

Temperatures tonight will be mild with readings in the 60s.
Highs tomorrow will remain near 90 east of the Blue Ridge,
generally lower 80s to the west.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 320 AM EDT Wednesday...

Little significant change to the big-picture weather pattern as
conveyed in model guidance to close the workweek and enter into the
upcoming weekend. It remains likely to be a continuation of a wet
weather pattern, driven by a nearly stationary and slow-evolving mid-
level trough interacting with a plume of subtropical moisture (PWAT
values between 1.5 to 1.8") around the periphery of the Bermuda
ridge. These two features will interact to likely yield several
opportunities for showers and thunderstorms that could result in
downpours, especially toward the late week and weekend.

Though guidance is consistent on large-scale features, they continue
to show limited consensus spatially and in magnitude when it comes
to forecast rainfall, as is typical in convective regimes. In
addition, flash flood guidance still is on the high side currently
and rivers are currently near baseflow levels. For those reasons,
it's difficult to delineate at this point in time which area(s)
could be at somewhat greater risk than others for heavy rain and
possible flooding. Flash flood guidance values are likely to lower
as rain continues to accumulate, however. The potential for at least
small basin flooding certainly isn't out of the question moving
forward with time. Somewhat greater concerns for heavy rains could
arise by Thursday into Friday in the Piedmont, Southside and
foothills, as the upper-level trough axis shifts over our area and
leads to weakening mid-/upper-level winds and resulting slower storm
motions. With still a considerable level of uncertainty in QPF and
in flood potential, I still think it's worth including heavy rain
wording in the forecast for Thursday and Friday across the eastern
half of the area to bring awareness to the potential for increased
flooding. This also meshes with messaging in WPC's Day-2 and Day-3
excessive rain outlooks. Through the short-term period, taking a
blend of models gives rainfall amounts between an inch in our
western third of counties to 1.2-1.75" of rain through Saturday -
with the potential for locally more. Will continue to message heavy
rain and possible flooding in the HWO.

With more in the way of clouds limiting insolation, convective
instability tends to range between 1000-2000 J/kg, greatest earlier
in the forecast period and trends on the lower end of that range
later. May still have a few strong downdraft producing storms on
Thursday as storms originate on the Ridge and build eastward into
the Piedmont. Severe threat overall is limited moving later in time,
though trees could fall more easily as ground saturates.

Highs will trend somewhat below normal on the highs with less sun
and more clouds/rain, with warmer lows and increased mugginess.
Highs should hover in the low-mid 80s, and lows in the 60s.

Forecast confidence is overall high on a wet weather pattern, but
confidence is at best only moderate on rainfall amounts and flooding
potential due to disparity in model solutions.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...

Little to no change in the overall synoptic pattern across the
U.S. is expected during the longer range periods. A massive
hot upper ridge will dominate the western U.S. with general and
broad troughing in the east. A weak frontal boundary separating
true tropical air from semi-tropical air will likely linger
through the weekend and into early next week across the TN
Valley and into the Carolinas. The flow aloft will be northwest
and a series of weak disturbances will likely traverse the flow
and enhance convection from time-to-time. Given the warm, moist,
atmosphere remaining in place across the region, development of
showers and a few thunderstorms will be easy to come by. As the
upper trough axis drifts a bit further east next week, the
coverage of convection should decrease a bit, but remain in the
chance to high chance category as literally no change in the air
mass or overall synoptic pattern is expected.

The main concern going into the weekend and early next week will
be the growing threat for heavy rain and localized flooding.
With tropical moisture or at least semi-tropical moisture in
place and weak steering currents, thunderstorms/showers will be
efficient rain producers and areas that see repeated rainfall
day-after-day or where thunderstorms persist over a short period
of time, could trigger localized flooding.

Little change in temperature is expected during the period as
well with low temperatures in the 60s west to the 70s east with
high temperatures held mainly into the 70s mountains and 80s
Piedmont. Humidity levels will be high, so it will basically
feel pretty muggy.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 245 PM EDT Wednesday...

Scattered thunderstorms have developed early this afternoon
and anticipate a scenario quite similar to yesterday. Expect a
diurnal trend to convection, though forcing associated with
lingering frontal boundary will help precipitation persist a
bit later into the evening. Also expect some isolated showers
will be around through the overnight, especially west of the
Blue Ridge. Some storms will produce heavy rainfall and reduce
flight categories to MVFR/IFR. To cover the situation will
employ liberal use of VCTS, with an early tempo for sites west
of the Ridge where radar trends indicate more certainty, and
amend as necessary. Also expect some fog overnight especially
west of the Blue Ridge with valley locations trending down to
IFR/LIFR. Convection will fire once again on Thursday with VCTS
for the latter portion of the TAF period.

Winds near thunderstorms will be variable and gusty. Winds
outside of storms will generally be light.

.Extended Aviation Discussion...

A cold front will remain stalled over the area through the end
of the week. Scattered to numerous showers and thunderstorms
with periods of sub-VFR ceilings can be expected through
Sunday. This pattern will also result in an increase in MVFR or
lower clouds and MVFR fog due to moist low levels.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AL
LONG TERM...RAB
AVIATION...MBS/AMS
Hazardous weather outlook, Jul 31, 4:37 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Wed Jul 31 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
437 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some localized flooding is possible Thursday into Sunday as a
frontal system stalls near the area resulting in several rounds of
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 2:25 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
225 PM EDT Wed Jul 31 2019

VAZ011-013-014-311915-
Giles-Pulaski-Montgomery-
225 PM EDT Wed Jul 31 2019

...A STRONG THUNDERSTORM WILL AFFECT GILES, PULASKI AND MONTGOMERY
COUNTIES...

Until 315 PM EDT.

At 224 PM EDT, a strong thunderstorm was located over Bane, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Radford...
Pearisburg...
Dublin...
Pembroke...
and Mountain Lake.

LAT...LON 3725 8089 3740 8053 3713 8048 3708 8055
      3709 8088 3713 8088 3715 8086 3717 8088
      3718 8086 3719 8087 3719 8089
TIME...MOT...LOC 1824Z 262DEG 7KT 3725 8074

VFJ
Local storm report, Jul 31, 2:31 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BALDWIN                 36.35N 81.53W
07/31/2019  E0.70 INCH       ASHE               NC   TRAINED SPOTTER

            DIME SIZE HAIL ALMOST COVERING THE GROUND,
            ALONG WITH 2 INCHES OF RAIN IN 30 MINUTES.

&&
Local storm report, Jul 31, 2:36 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             BALDWIN                 36.35N 81.53W
07/31/2019  E1.75 INCH       ASHE               NC   PUBLIC

            GOLF BALL SIZE HAIL NOW FALLING IN BALDWIN.

&&
Special weather statement, Jul 31, 2:36 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Wed Jul 31 2019

VAZ018-WVZ044-311915-
Craig-Monroe-
236 PM EDT Wed Jul 31 2019

...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...

Until 315 PM EDT.

At 236 PM EDT, a strong thunderstorm was located over Maggie, moving
east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paint Bank...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3762 8025 3740 8013 3736 8032 3737 8033
      3736 8034 3734 8042 3749 8046
TIME...MOT...LOC 1836Z 262DEG 7KT 3742 8038

VFJ
Special weather statement, Jul 31, 2:49 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Wed Jul 31 2019

NCZ001-002-VAZ015-311930-
Ashe-Alleghany-Grayson-
249 PM EDT Wed Jul 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASHE, ALLEGHANY AND
GRAYSON COUNTIES...

Until 330 PM EDT.

At 248 PM EDT, radar indicated a cluster of strong thunderstorms was
located extending from near Nella to near Twin Oaks. Movement was
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Sparta...
Independence...
Whitetop...
Ennice...
and Mouth Of Wilson.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

LAT...LON 3661 8165 3662 8162 3663 8160 3672 8140
      3660 8087 3658 8086 3656 8090 3655 8091
      3643 8114 3657 8168 3659 8168
TIME...MOT...LOC 1848Z 279DEG 12KT 3656 8150 3656 8117

VFJ
Special weather statement, Jul 31, 3:24 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
324 PM EDT Wed Jul 31 2019

NCZ003-020-312000-
Yadkin-Surry-
324 PM EDT Wed Jul 31 2019

...A STRONG THUNDERSTORM WILL AFFECT YADKIN AND SURRY COUNTIES...

Until 400 PM EDT.

At 323 PM EDT, a strong thunderstorm was located near Boonville,
moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elkin...
Fairview...
Jonesville...
Boonville...
and East Bend.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3624 8087 3626 8087 3644 8061 3627 8045
      3624 8045 3622 8043 3621 8045 3612 8078
TIME...MOT...LOC 1923Z 230DEG 15KT 3621 8075

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:33 PM EDTSpecial Weather StatementRNKGrayson57 min
Jul 31, 1:25 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth25 min
Jul 31, 1:57 PM EDTSpecial Weather StatementRNKBath63 min
Jul 31, 2:25 PM EDTSpecial Weather StatementRNKGiles, City of Radford50 min
Jul 31, 2:36 PM EDTSpecial Weather StatementRNKCraig39 min
Jul 31, 2:41 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge22 min
Jul 31, 2:49 PM EDTSpecial Weather StatementRNKGrayson41 min
Jul 31, 3:00 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski45 min
Jul 31, 3:16 PM EDTSevere Thunderstorm WarningRNKGrayson59 min
Jul 31, 3:34 PM EDTSevere Thunderstorm WarningRNKRockbridge26 min
Jul 31, 4:05 PM EDTSpecial Weather StatementRNKFloyd25 min
Jul 31, 4:21 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge39 min
Jul 31, 4:48 PM EDTSpecial Weather StatementRNKFloyd57 min
Jul 31, 4:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista53 min
Jul 31, 4:58 PM EDTSpecial Weather StatementRNKFloyd47 min
Jul 31, 5:01 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke59 min
Jul 31, 5:05 PM EDTSpecial Weather StatementRNKAlleghany25 min
Jul 31, 5:17 PM EDTSpecial Weather StatementRNKSmyth, Tazewell58 min
Jul 31, 5:39 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington66 min
Jul 31, 5:46 PM EDTSpecial Weather StatementRNKPulaski, City of Radford44 min
Jul 31, 5:50 PM EDTSpecial Weather StatementRNKCity of Martinsville25 min
Jul 31, 5:57 PM EDTSpecial Weather StatementRNKAmherst33 min
Jul 31, 6:02 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt33 min
Jul 31, 6:07 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jul 31, 6:25 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Jul 31, 6:30 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania60 min
Jul 31, 7:33 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania4 hr
Jul 31, 7:42 PM EDTSpecial Weather StatementRNKHalifax33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.